Tennessee, 2004

Flash Flood and Hail in Tennessee, May 30, 2004

May 30, 2004 · NWS MEG · 22 events in 16 counties and zones

17 thunderstorm wind, 2 hail, 2 lightning, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
22
Property damage
$331,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 30, 3:20 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, May 30, 3:20 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CDT SUN MAY 30 2004

.DISCUSSION...

A COLD FRONT NOW OVER THE EXTREME NW PART OF AR WILL MOVE THROUGH
MOST OF THE CWA LATER TONIGHT. AN INTENSE SQUALL LINE HAS DEVELOPED
JUST AHEAD OF THE FRONT AND WILL MOVE THROUGH THE CWA LATER THIS
EVENING INTO THE OVERNIGHT HOURS. TORNADOES...LARGE HAIL...DAMAGING
WINDS AND HEAVY RAINFALL ARE ALL POSSIBLE WITH THIS LINE. A FEW
TORNADIC SUPERCELLS COULD DEVELOP AHEAD OF THE SQUALL LINE LATE THIS
AFTERNOON AND EVENING. THE SITUATION IS COVERED WELL BY A TORNADO
WATCH AND SPC DAY 1 OUTLOOK INCLUDING MOST OF THE CWA UNDER A HIGH
RISK.

STRONG SOUTH WINDS ARE OCCURRING THIS AFTERNOON. A WIND ADVISORY
REMAINS IN EFFECT UNTIL 6 PM FOR NE AR/MO BOOTHEEL. WILL LET THE
WIND ADVISORY EXPIRE AT 6 PM SINCE SUSTAINED WINDS SHOULD DIP BELOW
ADVISORY CRITERIA AT THAT TIME.

EXPECT THE COLD FRONT TO CLEAR THE REST OF THE NRN MS COUNTIES
MONDAY. A SLGT CHC OF TSTMS STILL REMAINS OVER THE SRN HALF OF THE
CWA MONDAY...BUT THE SVR RISK IS LOW.

OTHER SHORTWAVES WILL BRING CHCS OF SHWRS/TSTMS LATER IN THE FCST
PERIOD BUT NOTHING LOOKS SEVERE AT THIS TIME.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY FOR NE AR UNTIL 6 PM.
MS...WIND ADVISORY UNTIL 6 PM.
MO...NONE.
TN...NONE.
&&

SWC
Hazardous weather outlook, May 30, 4:45 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CDT SUN MAY 30 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-311100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
545 PM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A MAJOR OUTBREAK OF SEVERE WEATHER IS LIKELY ACROSS THE MIDSOUTH
TONIGHT.

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TONIGHT FOR EAST
ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE AND THE NORTHWEST
HALF OF NORTH MISSISSIPPI. THE HIGH RISK AREA IS NORTHWEST OF AN
OXFORD TO CORINTH LINE AND INCLUDES JONESBORO...BLYTHEVILLE...
DYERSBURG...MEMPHIS...JACKSON AND CLARKSDALE.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT FOR THE
REST OF NORTH MISSISSIPPI. THE MODERATE RISK AREA IS ALONG AND
SOUTHEAST OF AN OXFORD TO CORINTH LINE AND INCLUDES TUPELO.

A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT PROVIDING THE BEST
CHANCE FOR SEVERE WEATHER. A LINE OF THUNDERSTORMS IN ADVANCE OF THE
FRONT WILL MOVE ACROSS THE AREA TONIGHT. ADDITIONAL THUNDERSTORMS
WILL DEVELOP AHEAD OF THE MAIN LINE OF STORMS DURING THE EVENING.
SEVERAL OF THESE STORMS COULD BE SEVERE.

THE MAIN SEVERE WEATHER THREATS WILL BE TORNADOES...LARGE HAIL AND
DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE WITH SOME OF THE STORMS.
THE MOST LIKELY TIME PERIOD FOR SEVERE WEATHER IS FROM THIS EVENING
INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE OTHER CHANCES OF THUNDERSTORMS DURING THE WEEK. AT
THIS TIME...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING INTO THE OVERNIGHT
HOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 2 hail, 2 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lake

When
May 30, 7:25 PM CST to 7:30 PM CST
Where
Lake County, Tiptonville
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
35.983, -88.933

One house was damaged. Some trees were blown down.

Thunderstorm Wind, Lauderdale

When
May 30, 8:00 PM CST to 8:05 PM CST
Where
Lauderdale County, 6 mi N of Henning
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -89.900

Some trees and power lines were blown down.

Thunderstorm Wind, Dyer

When
May 30, 8:05 PM CST to 8:20 PM CST
Where
Dyer County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
36.233, -88.933

Numerous trees and power lines were knocked down across the county.

Thunderstorm Wind, Shelby

When
May 30, 8:27 PM CST to 8:45 PM CST
Where
Shelby County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
35.800, -89.600

One hotel in downtown Memphis had several windows blown out of it. Numerous trees were blown down across the county.

Thunderstorm Wind, Carroll

When
May 30, 8:30 PM CST to 8:35 PM CST
Where
Carroll County, Mc Kenzie
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
35.750, -89.583

Several trees were blown down. One tree fell on a boat.

Thunderstorm Wind, Tipton

When
May 30, 8:30 PM CST to 8:45 PM CST
Where
Tipton County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.497, -89.759 (the zone’s center; the record gives no point)

Numerous trees were knocked down across the county.

Hail, Gibson

When
May 30, 8:30 PM CST to 8:35 PM CST
Where
Gibson County, Trenton
Measured
0.88 in hail
Property damage
$50
Reported by
EMERGENCY MANAGER
Coordinates
36.233, -88.917

Thunderstorm Wind, Weakley

When
May 30, 8:35 PM CST to 8:40 PM CST
Where
Weakley County, 6 mi W of Sharon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
36.298, -88.718 (the zone’s center; the record gives no point)

Several large tree limbs were knocked down.

Lightning, Shelby

When
May 30, 8:35 PM CST
Where
Shelby County, Arlington
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
35.617, -88.133

One structure was damaged by a fire started by lightning.

Hail, Weakley

When
May 30, 8:41 PM CST to 8:45 PM CST
Where
Weakley County, 5 mi W of Sharon
Measured
1.75 in hail
Property damage
$750
Reported by
TRAINED SPOTTER
Coordinates
35.250, -89.350

Thunderstorm Wind, Gibson

When
May 30, 8:45 PM CST to 8:50 PM CST
Where
Gibson County, Dyer
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
36.117, -89.417

Some trees were knocked down.

Thunderstorm Wind, Lauderdale

When
May 30, 8:45 PM CST to 9:00 PM CST
Where
Lauderdale County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
36.367, -89.050

Numerous trees and power lines were blown down across the county.

Lightning, Fayette

When
May 30, 9:00 PM CST
Where
Fayette County, Somerville
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.633, -88.817

A home was damaged by a fire started by lightning.

Thunderstorm Wind, Decatur

When
May 30, 9:00 PM CST to 9:05 PM CST
Where
Decatur County, 2 mi N of Decaturville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.603, -88.109 (the zone’s center; the record gives no point)

Several trees were blown down.

Thunderstorm Wind, Fayette

When
May 30, 9:00 PM CST to 9:05 PM CST
Where
Fayette County, Somerville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
35.550, -88.583

Some trees were knocked down.

Thunderstorm Wind, Obion

When
May 30, 9:03 PM CST to 9:10 PM CST
Where
Obion County, Rives
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
35.067, -88.900

A few trees were blown down.

Thunderstorm Wind, Madison

When
May 30, 9:25 PM CST to 9:40 PM CST
Where
Madison County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
35.383, -88.250

Trees and power lines were knocked down across the county.

Thunderstorm Wind, McNairy

When
May 30, 9:30 PM CST to 9:35 PM CST
Where
McNairy County, Eastview
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
35.500, -89.717

A couple of trees were knocked down.

Flash Flood, Madison

When
May 30, 9:35 PM CST to 11:00 PM CST
Where
Madison County, Jackson
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
36.133, -88.517

Several streets were flooded in downtown Jackson.

Thunderstorm Wind, Chester

When
May 30, 9:40 PM CST to 9:45 PM CST
Where
Chester County, Mifflin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.067, -89.000

Some trees and power lines were blown down.

Thunderstorm Wind, Hardeman

When
May 30, 9:50 PM CST to 9:55 PM CST
Where
Hardeman County, Middleton
Measured
55 kt (63 mph) estimated gust
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
35.083, -88.550

Several homes had roof damage. Some trees were blown down with a few falling on houses. One house was severely damaged when a large tree fell on it.

Thunderstorm Wind, Hardin

When
May 30, 10:30 PM CST to 10:35 PM CST
Where
Hardin County, 10 mi N of Savannah
Measured
55 kt (63 mph) estimated gust
Injuries
22 direct, 0 indirect
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
36.383, -89.483

Twenty five camper trailers and three campsites were destroyed injuring several people. Some of the camper trailers were blown into the Tennessee River. Several trees were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396126, 5396127, 5396128, 5396131, 5395750, 5396129, 5396130, 5396132, 5396133, 5396134, 5395751, 5396135, 5396136, 5396137, 5396138, 5396139, 5396140, 5395752, 5396141, 5396142, 5396143, 5395749.